Texas, 2024

Flash Flooding and Hail in Texas, April 26 to 27, 2024

April 26 to 27, 2024 · NWS SJT · 20 events in 7 counties and zones

The combination of a strong upper level storm system moving into the Southern Plains, a dryline in the area and moderate to strong instability, resulted in a few rounds of severe thunderstorms mainly north of a Robert Lee to San Saba line. The storms produced large hail, very strong winds and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a strong upper level storm system moving into the Southern Plains, a dryline in the area and moderate to strong instability, resulted in a few rounds of severe thunderstorms mainly north of a Robert Lee to San Saba line. The storms produced large hail, very strong winds and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 26, 5:37 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 26, 5:37 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
637 AM CDT Fri Apr 26 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 158 AM CDT Fri Apr 26 2024

Pacific front working its way across West Central Texas early this
morning. The most potent cluster of storms continue to track
towards the Red River Valley, although the northern Big Country
may get clipped. To the south, a much smaller area of convection
has struggled to get very strong across the eastern Permian Basin
and now moving into the western Concho Valley. Given the very
moist air mass the pacific front is moving through, some expansion
of this area of convection seems possible through sunrise across
the Heartland and Hill Country, although most of the activity will
be out of the area by 12Z.

For the rest of today and tonight, mostly sunny and warm with
gusty southwest winds at times helping push temperatures up near
the 90 degree mark.

Next even more potent shortwave dives into the southern Rockies
tonight, helping push surface winds back to the south and
southeast and bringing rapid low level moisture return back to
the area. Low level jet ramps up tonight, with the nose of the
low level jet exceeding 45 knots across the western Concho Valley
and Big Country before sunrise. CAMs continue to show a small
cluster of storms developing along the nose of the low level jet
late Friday night into Saturday morning as the moisture rapidly
returns and will include a low POP for this situation. Low end
severe threat possible with these storms, both in the form of
marginal hail and with some of these storms able to drag down some
of the higher low level jet winds down to the surface.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 158 AM CDT Fri Apr 26 2024

...Severe Storms Possible Saturday afternoon and Night...

Main concern is really the threat of a severe weather outbreak
across West Central Texas (and much of the Southern Plains in
fact) for Saturday and Saturday night. All the ingredients coming
together as CAPE values above 3000 j/kg with plenty of shear
helping kick significant tornado parameters above 3 and perhaps 5
across the northern portion of West Central Texas by late SAturday
afternoon and night. Dryline will become established by afternoon
most likely along the western border of the area. Supercells
developing ahead of the dryline late in the afternoon and early
evening look possible, with another pacific front overtaking the
dryline during the evening and what could be a significant squall
line (QLCS) moving across most of West Central Texas Saturday
night. With this setup, all severe weather threats are possible
and this situation will need to be closely monitored. Latest DAy 2
outlook from SPC has a small area of Enhanced across the area,
with a larger Slight across about the eastern half of the area.
Some of the CAMs suggest that the threat may end up a little
farther west so later updates may be adjusted.

One thing that may disrupt the severe weather potential on
Saturday will be the earlier morning convection already mentioned.
If its more widespread than many of the models indicate, or hangs
around longer than expected, than this may disrupt the situation
for later in the day. This looks unlikely at this point but again,
the extent of the early morning on Saturday will affect the
situation for later in the day.

Dry forecast for Sunday into Tuesday before another approaching
upper level trough brings the potential for more showers and
storms for mid to late week.

&&

.AVIATION...
(12Z TAFS)
Issued at 627 AM CDT Fri Apr 26 2024

Brief MVFR ceilings will affect the KJCT terminal through 14Z.
Otherwise, expect VFR conditions today, with southwest winds
gusting 20 to 25 knots after 15Z. Winds will diminish by early
evening but increase from the south and southeast after midnight,
with gusts to 25 knots. Stratus is expected to develop from south
to north across the terminals after 08Z, with MVFR ceilings
persisting through the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     86  64  82  56 /   0  10  40  80
San Angelo  89  64  88  56 /   0  10  20  80
Junction    92  68  87  63 /  10  10  20  80
Brownwood   87  65  79  60 /  30  10  40  90
Sweetwater  85  63  84  56 /   0  20  40  60
Ozona       89  65  88  56 /   0  10  10  70
Brady       87  67  81  59 /  30  10  30  90

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...24
Hazardous weather outlook, Apr 26, 4:02 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
502 AM CDT Fri Apr 26 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
502 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible south and east of a Brownwood
to Sonora line this morning. The main hazard will be dangerous
lightning, although some hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible across much of the area Saturday
afternoon into the overnight hours. Severe hazards will include
large to very large hail, damaging winds, and tornadoes. In
addition, locally heavy rainfall may lead to some minor flooding
concerns.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely Saturday afternoon and evening.

In the hours before

Special weather statement, Apr 26, 7:56 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
856 AM CDT Fri Apr 26 2024

TXZ155-170-261500-
Mason TX-San Saba TX-
856 AM CDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MASON AND
SOUTHEASTERN SAN SABA COUNTIES THROUGH 1000 AM CDT...

At 856 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hedwigs Hill, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cherokee, Castell, Colorado Bend State Park, Art, Pontotoc, Loyal
Valley, Bend, Chappel, Hedwigs Hill, Hilda, and Us-87 Near The Mason-
Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3092 9890 3092 9896 3050 9896 3050 9930
      3091 9900 3126 9858 3120 9857 3116 9850
      3112 9855 3109 9853 3112 9849 3111 9846
      3108 9846 3106 9849 3103 9844 3096 9845
      3093 9841
TIME...MOT...LOC 1356Z 230DEG 31KT 3063 9912

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn

The radar

The Ft Hood radar (KGRK), 106 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, San Saba

When
April 26, 9:10 AM CST
Where
San Saba County, 6.01 mi SSE of Bend
Measured
1.25 in hail
Reported by
Public
Coordinates
31.020, -98.440

Public reported half dollar size hail at Colorado Bend State Park.

Flash Flood, San Saba

When
April 26, 3:40 PM CST
Where
San Saba County, 2.39 mi NNW of Chappel to 2.38 mi NNW of Chappel
Cause
Heavy Rain
Reported by
Public
Coordinates
31.100, -98.600

Public reported arroyos were out of their banks and stock tanks were overflowing. Also, reported 3.5 inches of rainfall.

Hail, San Saba

When
April 26, 3:51 PM CST
Where
San Saba County, 1.77 mi W of Bend
Measured
1 in hail
Reported by
Public
Coordinates
31.100, -98.510

Public reported quarter size hail in Bend. The time was estimated by radar.

Thunderstorm Wind, Fisher

When
April 27, 5:35 PM CST
Where
Fisher County, 4.06 mi W of Rotan
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
32.850, -100.540

A mesonet observation station measured a 78 mph wind gust.

Hail, Haskell

When
April 27, 5:57 PM CST
Where
Haskell County, 0.69 mi N of Rule
Measured
1 in hail
Reported by
Public
Coordinates
33.190, -99.900

Public reported quarter size hail.

Hail, Haskell

When
April 27, 6:15 PM CST
Where
Haskell County, 0.69 mi N of Rule
Measured
1.25 in hail
Reported by
Public
Coordinates
33.190, -99.900

Public reported half dollar size hail.

Hail, Haskell

When
April 27, 6:52 PM CST
Where
Haskell County, 0.69 mi N of Rule
Measured
1.25 in hail
Reported by
Public
Coordinates
33.190, -99.900

Public reported half dollar size hail.

Hail, Fisher

When
April 27, 6:55 PM CST
Where
Fisher County, 0.9 mi NE of Rotan
Measured
1 in hail
Reported by
Public
Coordinates
32.860, -100.460

Public reported quarter size hail.

Hail, Fisher

When
April 27, 7:00 PM CST
Where
Fisher County, Rotan
Measured
1.75 in hail
Reported by
Public
Coordinates
32.850, -100.470

Public reported golf ball size hail.

Hail, Fisher

When
April 27, 7:06 PM CST
Where
Fisher County, Rotan
Measured
1 in hail
Reported by
Public
Coordinates
32.850, -100.470

Public reported quarter size hail.

Hail, Nolan

When
April 27, 7:17 PM CST
Where
Nolan County, 2.07 mi S of Champion
Measured
1 in hail
Reported by
Public
Coordinates
32.340, -100.620

Public reported quarter size hail.

Hail, Nolan

When
April 27, 7:18 PM CST
Where
Nolan County, 1.36 mi ESE of Champion
Measured
1.75 in hail
Reported by
Public
Coordinates
32.360, -100.600

Social media reported golf ball size hail.

Hail, Haskell

When
April 27, 7:55 PM CST
Where
Haskell County, 0.58 mi E of Sagerton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.080, -99.960

Haskell County Sheriff's Office reported golf ball size hail.

Hail, Nolan

When
April 27, 8:14 PM CST
Where
Nolan County, 0.9 mi SE of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
32.460, -100.390

Public reported quarter size hail.

Flash Flood, Haskell

When
April 27, 9:00 PM CST
Where
Haskell County, 2.89 mi E of Rule
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.180, -99.850

Emergency management reported that US 380 was closed due to flooding between Rule and FM 2407. The road was still closed on the morning of 4/28.

Hail, Jones

When
April 27, 9:55 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.940, -99.800

Trained spotter reported quarter size hail.

Thunderstorm Wind, Jones

When
April 27, 9:58 PM CST
Where
Jones County, 0.9 mi SE of Stamford Arledge Arp
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.910, -99.720

Mesonet observation station measured a 64 mph wind gust.

Hail, Crockett

When
April 27, 10:30 PM CST
Where
Crockett County, 8.11 mi NW of Ozona Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.810, -101.300

Public reported nickel to quarter size hail. The time was estimated by radar.

Thunderstorm Wind, Taylor

When
April 27, 10:34 PM CST
Where
Taylor County, 1.17 mi E of (Dys)dyess Afb Abile
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.420, -99.830

An automated weather observation system measured a 59 mph wind gust near Dyess Air Force Base.

Hail, Taylor

When
April 27, 11:21 PM CST
Where
Taylor County, 0.9 mi NW of (Abi)abilene Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
32.430, -99.690

Public reported nickel to quarter size hail. The time was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173061, 1173060, 1173063, 1173076, 1173064, 1173065, 1173066, 1173067, 1173068, 1173069, 1173070, 1173071, 1173079, 1173072, 1173080, 1173073, 1173077, 1173074, 1173078, 1173075.